View Full Version : ADD+Thyroid problems+Heart Palpitations - help


Jenn1202
04-25-14, 04:19 PM
Hello Everyone,

I was diagnosed with ADD-PI years ago and put on Ritalin. It worked well for a while until one day I started getting side effects, such as nausea and PVCs/PACs. I have thyroid problems that started around the same time as the side effects, so I wonder if they are related somehow. I don't know if the Ritalin causes the PVCs/PACs are caused by Ritalin or only worsened by it, but it certainly seems to contribute to the problem. I read on the Ritalin instructions that it should not be taken by people who have thyroid problems so I tried to lower the dose or get off the Ritalin, but unfortunately I am unable to focus without it.

I am looking for another ADD medication that won't interact with my thyroid problems and won't make my heart palpitations worse, but would still help me focus. Any ideas?? I was thinking of trying Adderall, but I am afraid the side effects could be even worse than Ritalin. Has anyone else here had similar problems with ADD meds, palpitations and/or thyroid issues?

Shespeaks247
04-26-14, 07:39 AM
Hi, I'm new here...but pretty 'well versed' in thyroid from a patient advocate point of view.

What hormone are you taking for the thyroid? Do you have autoimmune thyroid disease? (either Hashimoto's hyPOthyroid, or Graves hyPERthyroid?).

Many doctors ONLY do a TSH and a T4. TSH doesn't really have much to do with seeing the levels of your actual thyroid hormones, it's actually a pituitary test...looking at how the thyroid influences the pit.

Synthetic T4 ONLY (levothyroxine) only replaces your T4. In a good and fair world, the medical books say that we all convert that T4 into the energy, libido, alertness hormone T3. Only this doesn't happen to a lot of us. So...we need T3 as well as incoming T4.

There are 'natural' hormones that have all the same hormones as our own thyroid would make if it could make. That means T4, T3, T1, and T2. They are still regulated and you need an RX to have them. One brand name is Armour Thyroid.

If doctor is only testing TSH and T4 he/she has NO idea what's going on with T3. Ideally, we need Free T4 (ft4) and Free T3 (ft3) tests, as the 'free's' show what's 'usable' opposed to the totals (T4, T3).

If you have a lot of T3 and a doc looks at TSH, it will be low, and said doctor won't be able to see that, rather they will 'assume' you are hyPER.

So, a lot of 'diseases' and syndromes are actually caused by our thyroids (my Mother...a 'famous' case study, was in and out of psychiatric hospitals when I was young...electo shock, etc. but what it really ended up being was Hashimoto's hypothyroid...untreated because doctors were only looking at her TSH...it was low, therefore they never caught the T3 (which was nonexistent...but caused heart palps, sweating, manic LOOKING symptoms).

Suggest you make sure you are getting a: Free T4, Free T3, TSI, TPO (these T's show autoimmune thyroid disease) and not just TSH. I hope you feel better soon.

Jenn1202
04-27-14, 03:04 AM
Thank you for your informative response. I'm sorry your mother had to go through all this. Doctors can be so annoying sometimes. I hope your mother is well now.

I have been officially diagnosed with Hashimoto's (I tested positive for TPO and tg) and have a history of hypothyroidism. I have never been tested for Graves, but I do have a history of hyperthyroidism. I've never been on any thyroid medication partly because my thyroid keeps switching between hyper, normal and hypo.

I was hypo for several months until a few days ago when my endo told me my thyroid hormones were normal again. He based it on my TSH and T4 levels. I don't know what my Free T3 levels are but I have been told that I have some thyroid infection. Doctors really don't seem to check T3 levels do they? Unfortunately, I still get palpitations sometimes :(. I could try to ask to get my T3 and TSI checked but i doubt they're going to be willing to do it, especially now that my thyroid levels seem normal.